Thunderstorm Wind, Sussex
- When
- August 16, 9:30 PM EST
- Where
- Sussex County, Ocean View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.550, -75.100
A severe thunderstorm knocked down several trees in Ocean View.
An approaching cold front helped trigger severe thunderstorms over Sussex County during the night of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An approaching cold front helped trigger severe thunderstorms over Sussex County during the night of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 7:48 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 848 PM EDT THU AUG 16 2007 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. AS THE FRONT SETTLES TO OUR SOUTH FRIDAY, HIGH PRESSURE WILL THEN BUILD IN AND DOMINATE OUR WEATHER THIS WEEKEND. THE HIGH IS THEN FORECAST TO MOVE OFF THE COAST LATE SUNDAY AS A WARM FRONT APPROACHES FROM THE SOUTHWEST. THIS FRONTAL BOUNDARY WILL REMAIN IN OUR AREA FOR MUCH OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... MOST ALL IS QUIET ACROSS THE AREA THIS EVENING WITH THE EARLIER CUMULUS HAVING DISSIPATED. THE EARLIER CLOUDS AND CONVECTION THAT AFFECTED PARTS OF THE AREA, ASSOCIATED WITH A MESOSCALE CONVECTIVE VORTEX, REALLY STABILIZED OUR AIR MASS, AND THE SUBSIDENCE BEHIND THIS MCV AND THE LACK OF ANY FORCING REALLY PUT A LID ON ANY RENEWED CONVECTION. HOWEVER, THERE ARE INDICATIONS THAT THIS LID IS STARTING TO PEEL BACK, AT LEAST ACROSS THE NORTHWESTERN AREAS WHERE A SMALL INCIPIENT LINE OF CELLS WAS MOVING THROUGH NORTHEASTERN PENNSYLVANIA. AN UPDATE WAS ISSUED EARLIER TO LOWER THE SKY COVER QUITE A BIT THIS EVENING AND ALSO TO LOWER THE PRECIPITATION PROBABILITIES TO THE SLIGHT CHANCE CATEGORY, AS THE LOSS OF DIURNAL HEATING COMBINED WITH THE MOVEMENT OF THE FRONT INTO LESS UNSTABLE AIR (ALTHOUGH STILL UNSTABLE TO BE SURE) MAY LIMIT THE AREAL EXTENT OF PRECIPITATION. THE COLD FRONT ITSELF IS STILL TO OUR NORTHWEST AND MOVING SLOWLY IN OUR DIRECTION. MODEL GUIDANCE SUGGESTS THAT PERHAPS SOME SORT OF A CONVECTIVE CLUSTER MOVES ACROSS OUR AREA OVERNIGHT AND INTO FRIDAY MORNING. FOR NOW WE WILL FORECAST SLIGHT CHANCE POPS AFTER MIDNIGHT, EXCEPT BY AROUND MIDNIGHT OVER OUR NORTHWESTERN ZONES CLOSER TO THE EXISTING ACTIVITY. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... THE MIDNIGHT SHIFT WAS BRIEFED THAT THEY WILL HAVE TO ASSESS THE NEED FOR POPS FURTHER INTO FRIDAY MORNING FOR PARTS OF THE AREA, AND POSSIBLY FOR SOUTHEASTERN / EVEN CENTRAL AREAS FRIDAY AFTERNOON AS THE FRONT IS SLOW TO CLEAR, AND WHAT LOOKS LIKE A LEE SIDE TROUGH DROPS INTO CENTRAL AREAS. OTHERWISE... DRIER MUCH COOLER AIR WORKS IT WAY THROUGH THE AREA FRIDAY SETTING UP A BEAUTIFUL SATURDAY WITH BELOW NORMAL TEMPERATURES AND DRY AIR. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GUIDANCE. MOISTURE SLOWLY WORKS BACK INTO THE AREA FOR LATE SUNDAY INTO NEXT WEEK AS A WARM FRONT SLOWLY ADVANCES INTO AND EVENTUALLY THROUGH THE FORECAST AREA. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... HEATING DID NOT POP CONVECTION AND PREVIOUSLY IDENTIFIED LOWERED THREAT OF THUNDERSTORMS TURNED OUT CORRECT. NEW 00Z TAFS CONTINUE VFR FORECAST. DRY COOLER AIR WILL COME IN LATE TONIGHT AS WINDS BECOME W AND NW. BKN-OVC CLOUDS ABOVE 15000 THOUSAND FEET IN TAF FOR FRI LEFT OVER FROM CONVECTION WHICH HAS FIRED IN THE OHIO RIVER VALLEY. THE NEXT THREAT OF TSTMS IS SUNDAY NIGHT AND MONDAY. && .MARINE... WINDS WEAKENED EARLIER THIS AFTN BEHIND A THUNDERSTORM COMPLEX THAT MOVED THROUGH. GRADIENT HAS NOT STRENGTHENED ENOUGH SINCE THEN TO WARRANT CONTINUING THE SMALL CRAFT ADVISORY. IT WILL BE DROPPED ON THIS EVENING UPDATE. COOLER AIR RETURNS FRIDAY AND FRIDAY NIGHT AND REMAINS OVER THE AREA THROUGH THE WEEKEND. LATE FRIDAY NIGHT, THE AIRMASS WILL BE COOLER THAN THE OCEAN AND THIS COULD ALLOW AN INCREASE IN WINDS TO JUST BELOW SCA CRITERIA AS WINDS TEMPORARILY BECOME SUPERGEOSTROPHIC. HIGH PRESSURE OVER NEW ENGLAND WILL KEEP TRANQUIL CONDITIONS OVER THE WATERS EARLY NEXT WEEK, ALTHOUGH A FRONTAL BOUNDARY TO THE SW COULD ALLOW SOME SHOWERS OR TSTMS SUNDAY NIGHT OR MONDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...ZEV/GORSE NEAR TERM...ZEV/GORSE/ SHORT TERM/LONG TERM...ZEV AVIATION/MARINE...GSS/RNS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 830 PM EDT THU AUG 16 2007 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-180000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 830 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 PM EDT THU AUG 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 2 SW TUCKERTON 39.58N 74.36W
08/16/2007 E55.00 MPH OCEAN NJ NWS STORM SURVEY
A METEOROLOGIST FROM THE NWS OFFICE IN MOUNT HOLLY NEW
JERSEY CONDUCTED A SURVEY OF REPORTED DAMAGE DUE TO A
THUNDERSTORM JUST OUTSIDE OF TUCKERTON EARLY THIS
AFTERNOON. INITIAL REPORTS WERE OF A POSSIBLE BRIEF
TORNADO, HOWEVER THE SURVEY CONCLUDED THAT STRAIGHT LINE
THUNDERSTORM WINDS OCCURRED, WHICH WERE ESTIMATED AT 55
MPH. THIS WIND DOWNED SOME SMALL TREE LIMBS AND POWER
LINES IN THE AREA. WINDS GOT UNDERNEATH A GAZEBO AND
PARTS OF THAT STRUCTURE BROUGHT DOWN SOME NEARBY WIRES.
&&
GORSESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1005 PM EDT THU AUG 16 2007 DEZ003-170300- INLAND SUSSEX- 1005 PM EDT THU AUG 16 2007 ...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY... AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTH-SOUTHWEST OF GEORGETOWN...OR ABOUT 45 MILES SOUTH OF DOVER...MOVING SOUTHEAST AT 10 TO 15 MPH. THE THUNDERSTORM WILL BE NEAR DAGSBORO AROUND 1015 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JRP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1009 PM EDT THU AUG 16 2007 DEZ003-MDZ020-170300- CAROLINE-INLAND SUSSEX- 1009 PM EDT THU AUG 16 2007 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE AND SUSSEX COUNTIES... AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF DENTON MARYLAND...OR ABOUT 25 MILES SOUTHWEST OF DOVER DELAWARE...MOVING EAST-SOUTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS WILL BE NEAR BRIDGEVILLE DELAWARE AROUND 1030 PM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORMS. EXPECT FREQUENT LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JRP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1022 PM EDT THU AUG 16 2007 MDZ020-170315- CAROLINE- 1022 PM EDT THU AUG 16 2007 ...STRONG THUNDERSTORMS WILL AFFECT CAROLINE COUNTY... AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES SOUTH-SOUTHWEST OF DENTON...OR 30 MILES SOUTHWEST OF DOVER DELAWARE...MOVING EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BE MOVING OVER SOUTHERN PORTIONS OF CAROLINE COUNTY THROUGH 11:15 PM EDT. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS...AND SMALL HAIL IS ALSO POSSIBLE. EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JRP
The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
4 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm knocked down several trees in Ocean View.
A severe thunderstorm tore down numerous trees in and around Georgetown. A bit farther to the east, the same thunderstorm snapped and/or downed eight utility poles on Southbound Delaware State Route 1 just north of the Indian River Inlet Bridge. Motorists on the roadway were stranded because of the downed poles. The downed poles also halted access in and out of Inlet Road and the Indian River Marina. Delaware State Route 1 was not completely reopened until the 18th.
A severe thunderstorm tore down several trees in both Lewes and Rehoboth Beach. Half inch hail also fell in Rehoboth Beach.
The second severe thunderstorm of the night caused wind damage mainly in the southeastern part of Georgetown. A flag pole was snapped. One telephone pole was leaning. A downed tree damaged a garage on South Bedford Street. Another downed tree damaged a shed. A gazebo was mangled. A two-person swing set was turned upside down. A few other trees were split. Parts of trees were tossed 200 feet. An outhouse overturned at the Marvel Carriage Museum. The combination of wind and lightning caused about 7,000 homes and businesses to lose power in Sussex County. All power was restored by 3 a.m. EDT on the 17th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55932, 55933, 55934, 55936.